Wyoming, 2018High Wind in Wyoming, January 24 to 26, 2018
January 24 to 26, 2018 · NWS CYS · 8 events in 3 counties and zones
Strong gap winds developed over northern Carbon County, as well as near Arlington and Bordeaux.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gap winds developed over northern Carbon County, as well as near Arlington and Bordeaux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 24, 5:21 AM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 24, 5:21 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
521 AM MST Wed Jan 24 2018
.SHORT TERM...(Today through Friday)
Issued at 230 AM MST Wed Jan 24 2018
Issues in the short term deal with winds.
Currently...Infrared satellite imagery showing pretty much clear
skies over the CWFA as a 1032 mb surface high resides over
western Wyoming. Fairly strong gradient over the area with Craig
to Casper SLP difference around 12.5mbs, Latest height gradients
stand at 60/52mtrs at 850/700mbs respectively. Winds out by
Arlington gusting in the upper 40s while at Bordeaux had a gusts
to 48 mph about an hour ago.
In a dilemma here on what to do with the winds today. We keep
these high 850/700mb Craig to Casper height gradients through 18Z.
GFS 800mb winds increase to 55kts over Bordeaux with 45-50kts
over Arlington by 12Z this morning. Decided to upgrade the watch
to a warning though confidence is not too high on it verifying.
700mb winds increase again tonight into Thursday as GFS
forecasting 55-60kts across Carbon and northern Albany Counties
after 06Z. Bordeaux may not get these strong winds until Thursday
evening when the winds become more westerly. So kept them out of
the High Wind Watch for now.
Quick shot of snow for the mountains Thursday night that should be
done by Friday morning.
.LONG TERM...(Friday night through Tuesday)
Issued at 230 AM MST Wed Jan 24 2018
Friday night...Brisk west northwest flow aloft continues with some
orographic snow showers possible over our Snowy and Sierra Madre
Ranges, dry elsewhere.
Saturday...Breezy to windy and cool based on projected low and mid
level gradients and progged 700 mb temperatures near -7 Celsius.
Sunday...Heights and thicknesses rise significantly, supporting a
warming trend despite some middle and high cloudiness.
Monday...The warming trend continues as the flow aloft weakens and
backs to more west northwesterly, inducing even more warming with
700 mb temperatures near 3 Celsius.
Tuesday...Heights aloft decrease as shortwave trough aloft moves
across Montana. Westerly low level downslope winds will still make
for a relatively mild day, though temperatures will be slightly
cooler than Monday due to thickness falls.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 518 AM MST Wed Jan 24 2018
Wyoming TAFS...VFR. Wind gusts to 35 knots through 00Z.
Nebraska TAFS...VFR. Wind gusts to 23 knots at Alliance, Scottsbluff
and Sidney through 00Z.
&&
.FIRE WEATHER...
Issued at 137 AM MST Wed Jan 24 2018
Windy conditions to continue today into Thursday across southeast
Wyoming. Recent snowfall/existing snow pack will keep fire
weather concerns minimal through the week though.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through Thursday afternoon for
WYZ104-110.
High Wind Warning until 3 PM MST this afternoon for WYZ106-110.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Jan 24, 3:35 AM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Wed Jan 24 2018
WYZ101>119-251045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MST Wed Jan 24 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect from 5 am to 3 pm today for
Arlington, Elk Mountain and Bordeaux for west to southwest winds
of 35 to 45 mph with gusts to 60 mph.
A High Wind Watch is in effect from 11 pm tonight to 5 pm Thursday
for Arlington, Elk Mountain and the Ferris, Seminoe and Shirley
Mountains of northern Carbon County. Southwest winds of 35 to 45
mph with gusts to 60 mph will be possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-251045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
335 AM MST Wed Jan 24 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Jan 24, 5:06 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 AM MST WED JAN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
01/24/2018 M58 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 50 MPH.
&&
GCLAYCOMLocal storm report, Jan 24, 5:20 AM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 AM MST WED JAN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HIGH SUST WINDS 5 NW ARLINGTON 41.64N 106.29W
01/24/2018 M43 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR
PAST HOUR. PEAK WIND GUST 52 MPH OVER PAST HOUR.
&&
GCLAYCOMHigh Wind, Central Laramie Range and Southwest Platte County
- When
- January 24, 7:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A wind sensor at Wheatland measured a peak gust of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 24, 9:05 AM MST to 5:45 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 24/1615 MST.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 25, 3:00 AM MST to 1:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The RAWS sensor near Muddy gap measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 25/1150 MST.
High Wind, North Snowy Range Foothills
- When
- January 25, 6:50 AM MST to 12:50 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 25/1240 MST.
High Wind, North Snowy Range Foothills
- When
- January 25, 7:00 AM MST to 8:15 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 25, 12:40 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured a peak wind gust of 58 mph.
High Wind, North Snowy Range Foothills
- When
- January 25, 2:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured a peak wind gust of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 26, 1:30 AM MST to 5:15 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 24, 20183 deaths · 4 injured · $1.5 million · 7 events
- Winter Weather in Indiana, January 24, 20181 death · 23 events
- Heavy Snow and High Wind in Nevada, January 24 to 25, 201893 kt wind · 8 events
- Heavy Snow in California, January 24 to 26, 20187 events
- Winter Weather in Ohio, January 24, 20186 events
- Heavy Snow and High Wind in California, January 24 to 25, 201882 kt wind · 5 events
- Winter Weather in Indiana, January 24, 20184 events
- Winter Weather in Michigan, January 24, 20183 events
- Dense Fog in California, January 24, 20182 events
- High Wind in Montana, January 24, 201865 kt wind · 1 event
- High Wind in California, January 24, 201857 kt wind · 1 event
- Wildfire in Texas, January 24, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733293, 733291, 733302, 733297, 733301, 733300, 733299, 733303.